[Skip to Content]
[Skip to Content Landing]
Article
May 1921

REACTIONS TO THE PARENTERAL INTRODUCTION OF HORSE SERUM IN MAN

Author Affiliations

MONTREAL, CANADA

Arch Surg. 1921;2(3):409-434. doi:10.1001/archsurg.1921.01110060002001
Abstract

The parenteral introduction of foreign protein in the form of antiserums is accompanied in a large proportion of cases by local and constitutional manifestations of irritation or intoxication. Such manifestations consist, in the majority of cases, in the development of urticarial and erythematous eruptions, joint or muscle pains, pyrexia and occasionally vomiting.

Such manifestations of the disease, though they may be annoying to the affected individual, and although, occasionally, the onset of an unexplained pyrexia in the course of the treatment of the wounded may cause anxiety to the surgeon in charge, are of comparatively little importance.

Unfortunately there occasionally occur, within a short time after the injection of the serum, more serious reactions. The symptoms in these cases comprise collapse, tachycardia, drop in blood pressure, unconsciousness, and occasionally difficulty or arrest of respiration with consequent cyanosis and air hunger. Such cases are often fatal.

In consequence of the very

First Page Preview View Large
First page PDF preview
First page PDF preview
×